The deformation theory of representations of fundamental groups of compact Kähler manifolds

William M. Goldman; John J. Millson

Publications Mathématiques de l'IHÉS (1988)

  • Volume: 67, page 43-96
  • ISSN: 0073-8301

How to cite


Goldman, William M., and Millson, John J.. "The deformation theory of representations of fundamental groups of compact Kähler manifolds." Publications Mathématiques de l'IHÉS 67 (1988): 43-96. <>.

author = {Goldman, William M., Millson, John J.},
journal = {Publications Mathématiques de l'IHÉS},
keywords = {fundamental group; Kähler manifold; affine variety; cup product; Lie product; Hodge structure; Hermitian symmetric space; deformation problem},
language = {eng},
pages = {43-96},
publisher = {Institut des Hautes Études Scientifiques},
title = {The deformation theory of representations of fundamental groups of compact Kähler manifolds},
url = {},
volume = {67},
year = {1988},

AU - Goldman, William M.
AU - Millson, John J.
TI - The deformation theory of representations of fundamental groups of compact Kähler manifolds
JO - Publications Mathématiques de l'IHÉS
PY - 1988
PB - Institut des Hautes Études Scientifiques
VL - 67
SP - 43
EP - 96
LA - eng
KW - fundamental group; Kähler manifold; affine variety; cup product; Lie product; Hodge structure; Hermitian symmetric space; deformation problem
UR -
ER -


  1. [AMM] ARMS, J., MARSDEN, J., and MONCRIEF, V., Symmetry and bifurcation of momentum mappings, Commun. Math. Phys., 78 (1981), 455-478. Zbl0486.58008MR82m:58028
  2. [A] ARTIN, M., On solutions to analytic equations, Inv. Math., 5 (1968), 277-291. Zbl0172.05301MR38 #344
  3. [AB] ATIYAH, M. F. and BOTT, R., The Yang-Mills equations over a compact Riemann surface, Phil. Trans. Roy. Soc. London, A 308 (1982), 523-615. Zbl0509.14014MR85k:14006
  4. [Ch] CHERN, S. S, Geometry of characteristic classes, in Proceedings of the Thirteenth Biennial Seminar, Canad. Math. Cong., Montreal (1972), 1-40. Zbl0269.57013MR51 #6840
  5. [C1] CORLETTE, K., Flat G-bundles with canonical metrics, J. Diff. Geo. (to appear). Zbl0676.58007
  6. [C2] CORLETTE, K., Gauge theory and representations of Kähler groups, in The Geometry of Group Representations (Proceedings of Amer. Math. Soc. Summer Conference 1987, Boulder, Colorado), Contemp. Math. (to appear). Zbl0663.53057
  7. [C3] CORLETTE, K., Rigid monodromy representations (in preparation). 
  8. [DGMS] DELIGNE, P., GRIFFITHS, P. A., MORGAN, J. W. and SULLIVAN, D., Rational homotopy type of compact Kähler manifolds, Inv. Math., 29 (1975), 245-274. Zbl0312.55011
  9. [D] DONALDSON, S. K., Anti-self-dual Yang-Mills connections over complex algebraic surfaces and stable vector bundles, Proc. Lond. Math. Soc., 50 (1985), 1-26. Zbl0529.53018MR86h:58038
  10. [G1] GOLDMAN, W. M., Representations of fundamental groups of surfaces, in Geometry and Topology, Proceedings, University of Maryland 1983-1984, J. ALEXANDER and J. HARER (eds.), Lecture Notes in Mathematics, 1167, Berlin-Heidelberg-New York, Springer-Verlag (1985), 95-117. Zbl0575.57027
  11. [G2] GOLDMAN, W. M., Topological components of spaces of representations, Inv. Math. (to appear). Zbl0655.57019
  12. [GM1] GOLDMAN, W. M., and MILLSON, J. J., Local rigidity of discrete groups acting on complex hyperbolic space, Inv. Math., 88 (1987), 495-520. Zbl0627.22012MR88f:22027
  13. [GM2] GOLDMAN, W. M. and MILLSON, J. J., Deformations of flat bundles over Kähler manifolds, in Geometry and Topology, Manifolds, Varieties and Knots, C. McCRORY and T. SHIFRIN (eds.), Lecture Notes in Pure and Applied Mathematics, 105, Marcel Dekker, New York-Basel (1987), 129-145. Zbl0618.53051
  14. [GM3] GOLDMAN, W. M. and MILLSON, J. J., Differential graded Lie algebras and singularities of level sets of momentum mapping, (submitted for publication). Zbl0724.58028
  15. [GHV] GREUB, W., HALPERIN, S. and VANSTONE, R., Connections, Curvature and Cohomology, Vol. II, Pure and Applied Mathematics, 47, New York-London, Academic Press (1973). Zbl0335.57001
  16. [Gr] GRIFFITHS, P. A. et al., Topics in Transcendental Algebraic Geometry, Ann. of Math. Studies, 106 (1984), Princeton, New Jersey, Princeton Univ. Press. Zbl0528.00004MR86b:14004
  17. [Gu] GUNNING, R. C., Complex Analytic Varieties : the Local Parametrization Theorem, Mathematical Notes, Princeton University Press (1970). Zbl0213.35904MR42 #7941
  18. [GR] GUNNING, R. C. and ROSSI, H., Analytic functions of several complex variables, Englewood Cliffs, New Jersey, Prentice-Hall (1965). Zbl0141.08601MR31 #4927
  19. [J] JACOBSON, N., Basic Algebra II, San Francisco, W. H. Freeman and Company (1980). Zbl0441.16001MR81g:00001
  20. [JM] JOHNSON, D. and MILLSON, J., Deformation spaces associated to compact hyperbolic manifolds, in Discrete Groups in Geometry and Analysis, Papers in Honor of G. D. Mostow on His Sixtieth Birthday, R. HOWE (ed.), Progress in Mathematics, 67, Boston-Basel-Stuttgart, Birkhäuser (1987), 48-106. Zbl0664.53023MR88j:22010
  21. [K] KOBAYASHI, S., Differential Geometry of Holomorphic Vector Bundles, Princeton University Press and Mathematical Society of Japan (1987). Zbl0708.53002
  22. [KN] KOBAYASHI, S. and NOMIZU, K., Foundations of Differential Geometry, Volume 1, Interscience Tracts in Pure and Applied Mathematics, 15 (1963), New York-London, John Wiley & Sons. Zbl0119.37502MR27 #2945
  23. [Kz] KUNZ, E., Introduction to Commutative Algebra and Algebraic Geometry (1985), Birkhäuser Boston, Inc. Zbl0563.13001MR86e:14001
  24. [LM] LUBOTZKY, A. and MAGID, A., Varieties of representations of finitely generated groups, Memoirs A.M.S., 336 (vol. 5) (1985). Zbl0598.14042MR87c:20021
  25. [MS] MORGAN, J. W. and SHALEN, P. B., Valuations, trees and degenerations of hyperbolic structures I, Ann. Math., 120 (1984), 401-476. Zbl0583.57005MR86f:57011
  26. [M] MUMFORD, D., Introduction to Algebraic Geometry, Harvard University lecture notes. 
  27. [N] NADEL, A. M., Singularities and Kodaira dimension of the moduli space of flat Hermitian Yang-Mills connections, Harvard University preprint. Zbl0652.32017
  28. [NR1] NIJENHUIS, A. and RICHARDSON, R. W., Cohomology and deformation of algebraic structures, Bull. A.M.S., 70 (1964), 406-411. Zbl0138.26301MR31 #2299
  29. [NR2] NIJENHUIS, A. and RICHARDSON, R. W., Cohomology and deformations in graded Lie algebras, Bull. A.M.S., 72 (1966), 1-29. Zbl0136.30502MR33 #4190
  30. [N] NOMIZU, K., On the cohomology ring of compact homogeneous spaces of nilpotent Lie groups, Ann. Math., 59 (1954), 531-538. Zbl0058.02202MR16,219c
  31. [Sc] SCHLESSINGER, M., Functors of Artin rings, Trans. A.M.S., 130 (1968), 208-222. Zbl0167.49503MR36 #184
  32. [SS] SCHLESSINGER, M. and STASHEFF, J., Deformation theory and rational homotopy type, University of North Carolina preprint, 1979. 
  33. [Si1] SIMPSON, C. T., Constructing variations of Hodge structure using Yang-Mills theory and applications to uniformization, Princeton University preprint. Zbl0669.58008
  34. [Si2] SIMPSON, C. T., Higgs bundles and local systems, Princeton University preprint. Zbl0814.32003
  35. [St] STEENROD, N. E., The topology of fiber bundles, Princeton Mathematical Series 14 (1951), Princeton New Jersey, Princeton University Press. Zbl0054.07103MR12,522b
  36. [T] TOLEDO, D., Representations of surface groups in PSU (1, n) with nonvanishing characteristic number, J. Diff. Geo. (to appear). 
  37. [UY] UHLENBECK, K. and YAU, S. T., On the existence of Hermitian-Yang-Mills connections in stable vector bundles, Comm. Pure and Appl. Math., 39 (1986), 257-293. Zbl0615.58045MR88i:58154
  38. [W] WELLS, R. O., Differential Analysis on Complex Manifolds, Graduate Texts in Math., 65 (1980), Berlin-Heidelberg-New York, Springer-Verlag. Zbl0435.32004MR83f:58001
  39. [Wh] WHITNEY, H., Complex Analytic Varieties (1972), Addison-Wesley Inc., Reading Massachusetts. Zbl0265.32008MR52 #8473
  40. [Z1] ZUCKER, S., Hodge theory with degenerating coefficients, Ann. Math., 109 (1979), 415-476. Zbl0446.14002MR81a:14002
  41. [Z2] ZUCKER, S., Locally homogeneous variations of Hodge structure, L'Ens. Math., 27 (1981), 243-276. Zbl0584.14003MR83m:32034

Citations in EuDML Documents

  1. Michael Kapovich, John J. Millson, The relative deformation theory of representations and flat connections and deformations of linkages in constant curvature spaces
  2. Kwokwai Chan, Yat-Hin Suen, A differential-geometric approach to deformations of pairs (X, E)
  3. Ziv Ran, Semiregularity, obstructions and deformations of Hodge classes
  4. Elena Martinengo, Local Structure of Brill-Noether Strata in the Moduli Space of Flat Stable Bundles
  5. Jonathan Pridham, The pro-unipotent radical of the pro-algebraic fundamental group of a compact Kähler manifold
  6. Marco Manetti, Lie description of higher obstructions to deforming submanifolds
  7. João Pedro P. dos Santos, Lifting D -modules from positive to zero characteristic
  8. Olivier Biquard, Fibrés de Higgs et connexions intégrables : le cas logarithmique (diviseur lisse)
  9. Pierre Pansu, Sous-groupes discrets des groupes de Lie : rigidité, arithméticité
  10. Carlos T. Simpson, Moduli of representations of the fundamental group of a smooth projective variety I

NotesEmbed ?


You must be logged in to post comments.

To embed these notes on your page include the following JavaScript code on your page where you want the notes to appear.

Only the controls for the widget will be shown in your chosen language. Notes will be shown in their authored language.

Tells the widget how many notes to show per page. You can cycle through additional notes using the next and previous controls.


Note: Best practice suggests putting the JavaScript code just before the closing </body> tag.